Alert archive / Michigan / Gale Watches in 2011

Gale Watch 2, NWS Grand Rapids, MI

January 31, 2011

NWS Grand Rapids, MI issued this gale watch at Jan 31, 2011, 4:10 AM EST. It took effect at Feb 1, 2011, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2011, 4:10 AM EST (09:10 UTC)
In effect from
Feb 1, 2011, 1:00 PM EST
Expired
Jan 31, 2011, 10:38 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WHUS73 KGRR 310910
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EST MON JAN 31 2011

LMZ844>849-311715-
/O.NEW.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 AM EST MON JAN 31 2011

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

* WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS TUESDAY NIGHT
  AND WEDNESDAY.

* WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO WEDNESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

HTTP://WWW.WEATHER.GOV/GRR

NJJ
2 follow-up statements
778 
WHUS73 KGRR 312058
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EST MON JAN 31 2011

LMZ844>849-010500-
/O.CON.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
358 PM EST MON JAN 31 2011

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS EARLY TUESDAY
  NIGHT AND WEDNESDAY.

* WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO 
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
014 
WHUS73 KGRR 010338
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EST MON JAN 31 2011

LMZ844>849-011145-
/O.UPG.KGRR.GL.A.0002.110201T1800Z-110203T0000Z/
/O.NEW.KGRR.GL.W.0021.110201T0338Z-110203T0300Z/
/O.NEW.KGRR.UP.W.0002.110201T1800Z-110203T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1038 PM EST MON JAN 31 2011

...GALE WARNING IN EFFECT UNTIL 10 PM EST WEDNESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 1 PM TUESDAY TO
10 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST WEDNESDAY. A HEAVY
FREEZING SPRAY WARNING HAS ALSO BEEN ISSUED. THIS HEAVY FREEZING
SPRAY WARNING IS IN EFFECT FROM 1 PM TUESDAY TO 10 PM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: INCREASING TO NORTHEAST GALES TO 40 KNOTS EARLY TUESDAY 
  NIGHT AND WEDNESDAY. 

* WAVES: BUILDING TO 7 TO 11 FEET TUESDAY NIGHT AND INTO 
  WEDNESDAY.

* FREEZING SPRAY: FREEZING SPRAY WILL BECOME HEAVY LATE ON TUESDAY
  AND CONTINUE THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

&&

$$

HTTP://WWW.WEATHER.GOV/GRR

NJJ

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Jan 30, 11:50 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 30, 11:50 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EST SUN JAN 30 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(355 PM EST SUN JAN 30 2011)
A HIGH IMPACT MAJOR WINTER STORM WILL AFFECT A LARGE PORTION OF THE
CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. TRAVEL AND COMMERCE
MAY BE SEVERELY IMPACTED WITH SOME ROADS POTENTIALLY BECOMING
IMPASSIBLE. SNOW ACCUMULATIONS IN EXCESS OF ONE FOOT ARE POSSIBLE
ACROSS SOUTHERN AND CENTRAL LOWER MICHIGAN ALONG WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW. NUMEROUS EVENT CANCELLATIONS INCLUDING
SCHOOL CLOSURES ARE POSSIBLE ON WEDNESDAY.

&&

.STORM TERM (355 PM EST SUN JAN 30 2011)
(TUESDAY NIGHT THROUGH WEDNESDAY)
A MAJOR WINTER STORM STILL APPEARS TO BE ON THE HORIZON.  MODEL
TRENDS CONTINUE TO ONLY SHOW MINOR ADJUSTMENTS IN THE PATH AND
INTENSITY OF THE STORM.  THEREFORE CONFIDENCE CONTINUES TO GROW.
HAVE MAINTAINED THE CURRENT HEADLINES AND HAVE ADDED THE NORTHERN
COUNTIES INTO THE WATCH AREA.

PHASING OF TWO SYSTEM IS STILL ADVERTISED.  THE SOUTHERN STREAM
SYSTEM WAS OVER CENTRAL CALIFORNIA THIS AFTERNOON WITH THE NORTHERN
STREAM WAVE OVER NORTHERN ALBERTA.  THIS PHASING IS TO OCCUR MONDAY
NIGHT OVER THE HIGH PLAINS WITH RAPID SURFACE CYCLOGENESIS OVER THE
SOUTH PLAINS BY TUESDAY MORNING.  THE LOW WILL THEN HEAD FOR THE
LOWER GREAT LAKES TUESDAY NIGHT.  THE EURO MODEL REMAINS WITH THE
FARTHEST NORTH TRACK...ACROSS CENTRAL INDIANA TO NEAR CLE.  THE GFS
IS SLIGHTLY FURTHER SOUTH...SW INDIANA TO JUST NW OF COLUMBUS.  THE
CANADIAN MODEL SEEMS TO BE THE OUTLIER...SHOWING THE LOW STAYING
SOUTH OF THE OHIO RIVER.

DESPITE THE LOW/S PATH...SW LOWER MICHIGAN APPEARS TO BE SQUARELY
WITHIN THE ISENTROPIC PORTION OF STORM EARLY TUESDAY NIGHT...
FOLLOWED BY THE DEFORMATION ZONE LATE TUESDAY NIGHT INTO WEDNESDAY.
IF THE EURO MODEL VERIFIES THE I-94 CORRIDOR MAY GET GRAZED BY THE
DRY SLOT LATE TUESDAY NIGHT.  EVEN IF THIS HAPPENS...IT APPEARS IT
WILL BE BRIEF ENOUGH SO THAT THESE COUNTIES COULD ALSO SEE ACCUMS
WORTHY OF THE WATCH.

SNOWFALL IN EXCESS OF A FOOT STILL APPEARS VERY PLAUSIBLE...
ESPECIALLY SOUTH OF A MKG-AMN LINE.  GIVEN THE DYNAMICS OF THE STORM
SNOWFALL RATES IN EXCESS OF AN INCH AN HOUR WILL BE POSSIBLE TUESDAY
NIGHT.  AS MENTIONED EARLIER THE COUNTIES ACROSS THE NORTH HAVE BEEN
ADDED TO THE WATCH FOR THE POTENTIAL OF 6 TO 12 INCHES.  THESE
VALUES MAY BE ADJUSTED AS THE STORM EVOLVES AND APPROACHES THE AREA.

NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE AS THE CORE OF THE
STRONGEST BOUNDARY LAYER WINDS COME THROUGH THE HEART OF THE CWA
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY.  THESE DETAILS WILL BE
IRONED OUT IN FUTURE FORECAST PACKAGES ALSO...AS BLIZZARD HEADLINES
ARE STILL A POSSIBILITY.

THE WATCH HAS BEEN POSTED FOR THE POSSIBILITY OF A VERY HIGH IMPACT
EVENT.  TRAVEL...AND COMMERCE IN GENERAL...COULD BE PARALYZED WITH
NEAR RECORD BREAKING SNOWFALL. (SEE CLIMATE SECTION BELOW.)

&&

.SHORT TERM...(355 PM EST SUN JAN 30 2011)
(TONIGHT THROUGH MONDAY NIGHT)

STILL SOME LAKE EFFECT CLOUDS AND LIGHT SNOW SHOWERS LINGERING OVER
THE WRN CWFA THROUGH EARLY EVENING... THEN MAINLY CLEAR AND COLD
TONIGHT WITH ARCTIC RIDGE IN PLACE. HIGH LEVEL CLOUDS SHOULD BE ON
THE INCREASE LATER TONIGHT.

MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE INITIAL AND
RELATIVELY WEAK DISTURBANCE ZIPPING EAST THROUGH THE REGION ON
MONDAY AFTERNOON AND NIGHT. THIS IS RELATED TO A COUPLED JET
STRUCTURE ALOFT WITH RIGHT REAR AND LEFT FRONT JET CORES JOINTLY
IMPACTING THE AREA FOR A TIME. LIKELY TO CATEGORICAL SNOW POPS ARE
WARRANTED... ALTHOUGH ACCUMULATIONS OF NO MORE THAN 1-3 INCHES ARE
CURRENTLY ANTICIPATED. DRY AIR BELOW 8K FT RIDING IN FROM THE ENE
SHOULD HELP KEEP THE ACCUMS DOWN.

A BIT OF A LULL EXISTS TUESDAY MORNING BETWEEN THE DEPARTING JET
STREAK AND THE WARM ADVECTION SURGE WITH THE APPROACHING BIG STORM.
WILL CARRY CHANCE POPS TUESDAY MORNING... INCREASING TO LIKELY SOUTH
OF I-96 IN THE AFTERNOON AS THE LEADING EDGE OF SNOW MOVES NORTH
FROM INDIANA.

&&

.LONG TERM ...(355 PM EST SUN JAN 30 2011)
(WEDNESDAY NIGHT THROUGH SUNDAY)
ONLY MINOR ADJUSTMENTS BEYOND WEDNESDAY.  IT APPEARS WE WILL HAVE A
BREAK IN THE WEATHER AFTER THE STORM AT THE END OF THE WORK WEEK.
THEN A CLIPPER COMES OUR WAY FRIDAY NIGHT INTO THE WEEKEND FOR THE
CHANCE OF LIGHT SNOW.

&&

.AVIATION...(1150 PM EST SUN JAN 30 2011)
THERE IS A PATCH OF CLOUDS AND SNOW FLURRIES OVER GRR BUT EAST WINDS
THROUGH 5000 FT WILL CLEAR THE SKY AS IT HAS ELSEWHERE OVER THE CWA
THIS EVENING. OVERALL VFR CIGS/VSBY SHOULD RULE MOST OF THE EARLY
MORNING HOURS.

THE JET LIFT EDUCED SNOWFALL MONDAY EVENING INTO MONDAY NIGHT SEEMS
TO BE RUNNING INTO LOW LEVEL DRY AIR ISSUES. I PUSHED THE TIMING
BACK A FEW HOURS.  THE I-96 TAF SITES WILL GET THE SNOW BEFORE THE
I-94 GROUP WILL SINCE THERE WILL BE MOISTURE FEEDING FROM THE EAST
OF LAKE HURON AND SAGINAW BAY AIDING THE EVENT.  MOST LOCATIONS
SHOULD BE IFR IN SNOW BY 05Z TUESDAY.

&&

.MARINE...(355 PM EST SUN JAN 30 2011)
GALE FORCE WINDS ARE LIKELY TUESDAY NIGHT INTO WEDNESDAY... AND A
GALE WATCH WILL PROBABLY NEED TO BE ISSUED FOR THE NSH. RIGHT NOW
THAT IS OUTSIDE OF THE NSH FCST PERIOD. EXTENSIVE ICE EXISTS ALONG
THE COAST PER BRIEF SATELLITE GLIMPSE WE HAD EARLIER. STRONG NE FLOW
DURING THE STORM MAY BLAST THAT OUT AWAY FROM THE COAST AND OUT
TOWARD OPEN WATERS.

&&

.HYDROLOGY...(355 PM EST SUN JAN 30 2011)
COLD AIR THAT REMAINS IN PLACE ACROSS THE AREA CONTINUES TO KEEP A
GOOD DEAL OF ICE ON AREA RIVERS. SO FAR...INDICATIONS ARE THAT THERE
ARE NO PROBLEMS AROUND THE CWFA. CERTAIN FAVORED AREAS WHERE ICE
JAMS USUALLY FORM LIKE ROGERS HEIGHTS IN MECOSTA COUNTY ARE BEING
MONITORED BY LOCAL OFFICIALS. WITH NO WARM UP IN SIGHT...ICE WILL
CONTINUE TO FORM AND ICE JAM POTENTIAL WILL BE MONITORED.

&&

.CLIMATE...(355 PM EST SUN JAN 30 2011)
HERE ARE SOME 24 HOUR ALL TIME SNOWFALL RECORDS (MIDNIGHT TO
MIDNIGHT) TO SEE HOW THIS POTENTIAL 16" SNOWSTORM STACKS UP
CLIMATOLOGICAL/HISTORICALLY...

GRR...16.1" ON 1/26/1978
LAN...15.4" ON 1/26/1967
MKG...22.0" ON 1/10/1982
AZO...18.0" ON 1/26/1978
BTL...21.1" ON 1/26/1967

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH IN EFFECT FOR THE ENTIRE CWFA FROM 18Z TUE
THROUGH 00Z THU.
LM...NONE.

&&

SYNOPSIS:    MEADE
STORM TERM:  JK
SHORT TERM:  MEADE
LONG TERM:   JK
AVIATION:    WDM
MARINE:      MEADE
HYDROLOGY:   NJJ/MEADE
CLIMATE:     HOVING/MEADE
Hazardous weather outlook, Jan 30, 4:39 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EST SUN JAN 30 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
439 PM EST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW OF 1 TO 3 INCHES WILL BE POSSIBLE MONDAY NIGHT
AS AN UPPER DISTURBANCE MOVES THROUGH THE REGION.

SIGNIFICANT SNOW IS POSSIBLE AS A POTENTIAL WINTER STORM MOVES
THROUGH THE SOUTHERN GREAT LAKES REGION TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. DURING THIS TIME FRAME SIGNIFICANT SNOW MAY
FALL WITH TOTALS POSSIBLY EXCEEDING A FOOT ALONG AND SOUTH OF
A MUSKEGON TO ALMA LINE. BLOWING SNOW APPEARS LIKELY AS WELL...
FURTHER HAMPERING TRAVEL DUE TO LIMITED VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-311130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
439 PM EST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL LIKELY RAMP UP TUESDAY INTO TUESDAY NIGHT AS
A WINTER STORM MOVES THROUGH THE REGION. GALE CONDITIONS APPEAR
LIKELY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE JK

Nearby

Gale Watches in Michigan, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.